Beware the possible downside of those prescription proton pump inhibitors, more commonly known as Nexium, Prilosec, Prevacid, etc., that are often prescribed for gastroesophageal reflux disease or stomach ulcers. They apparently can do a number on your magnesium levels.
The Food and Drug Administration warned Wednesday that the drugs can eventually lead to low serum magnesium levels, or hypomagnesemia, when taken for more than a year.
Got that? Hypomagnesemia. In other words: Too little magnesium. That helpful translation was provided by MedicineNet, which elaborates:
“Deficiency of magnesium causes increased irritability of the nervous system with tetany (spasms of the hands and feet, muscular twitching and cramps, spasm of the larynx, etc.” The FDA adds irregular heartbeat and convulsions to the list of potential symptoms.
Such a deficiency can be especially problematic for patients taking digoxin, used to treat congestive heart failure and atrial fibrillation. The FDA hastens to point out that most people on the drugs do not, repeat DO NOT, have such symptoms. And people should not stop taking the drugs unless directed to do so by their doctor.
But the agency adds, and this was the point of the announcement, that warnings about the potential side effects are going to be added to the labels of all prescription PPIs. PPIs, by the way, block the production of stomach acid. They’re used to prevent and treat gastroesophageal reflux disease and ulcers.